P423 Paediatric Crohn’s disease patients with refractory psoriasis treated with a combination of infliximab and ustekinumab
C. Olbjørn*1, 2, J. B. Rove1, J. Jahnsen2, 3
1Akershus University Hospital, Department of Paediatric and Adolescent Medicine, Lørenskog, Norway, 2University of Oslo, Institute of Clinical Medicine, Oslo, Norway, 3Akershus University Hospital, Department of Gastroenterology, Lørenskog, Norway
Paediatric Crohn’s disease (CD) is an aggressive disease, and biologic therapy with TNF inhibitors is often needed. Side effects of TNF inhibitors include psoriasis and psoriasis-like skin rashes, and the clinical presentation can be severe. Ustekinumab, a fully human anti-interleukin-12/-23 monoclonal antibody, is the first drug of a new class of biologic therapy approved for the treatment of moderate-to-severe plaque psoriasis. There is limited experience with combination treatment with a TNF-inhibitor and ustekinumab, which could potentially treat both conditions.
We describe our experience with combination treatment with infliximab and ustekinumab in 5 paediatric CD patients who developed psoriasis resistant to topical treatment with corticosteroids.
In the study, 5 patients, 3 girls and 2 boys, aged 10 to 17 years, developed psoriasis whilst on maintenance treatment with infliximab for CD. They had been treated for a median of 2 years (0.5–6 years) when psoriasis of the scalp and face occurred. All of them received either azathioprine or methotrexate as co-medication. Two patients developed additionally palmoplantar, and 1 girl perianal and vulvovaginal psoriasis. Three patients developed severe hair loss. All were referred to a dermatologist and treated with topical medications and corticosteroids without adequate response. In 2 patients, infliximab was switched to adalimumab and thereafter to certolizumab pegol, but the psoriasis persisted. Treatment with TNF inhibitors and immunosuppressants were discontinued and monotherapy with ustekinumab was initiated. The psoriatic skin lesions and hair loss were resolved. However, their CD flared, and treatment with steroids, total parenteral nutrition, and antibiotics was not sufficient. Retreatment with infliximab was then started, and remission was achieved, but within 2 months, their psoriasis reoccurred. Ustekinumab therapy was again initiated without stopping infliximab and with the combination of these drugs, both the psoriasis and the CD went into remission. The 3 other patients were started on ustekinumab without stopping infliximab, and all of them had significant improvement of psoriasis and their CD remained in stable remission. Immunosuppressants were stopped before starting combination treatment with the 2 biologics. We have not seen any serious adverse events. The girl with perianal and vulvovaginal psoriasis experienced a bacterial skin infection and an otitis externa, both which were successfully treated with antibiotics.
Paediatric CD patients dependent on infliximab who develop recalcitrant psoriasis can be successfully treated with additional ustekinumab. The safety, however, should be addressed in long-term follow-up studies.